Kansas, 2006

Winter Storm in Kansas, March 20 to 21, 2006

March 20 to 21, 2006 · NWS ICT · 7 events in 7 counties and zones

A powerful winter storm moved across the central plains on March 20th, producing 2 to 6 inches of snow across portions of central Kansas. The heaviest snow accumulations occurred across Russell and Barton counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful winter storm moved across the central plains on March 20th, producing 2 to 6 inches of snow across portions of central Kansas. The heaviest snow accumulations occurred across Russell and Barton counties. In addition to the snow, periods of freezing drizzle and freezing rain resulted in a thin layer of ice across portions of central Kansas. Several accidents were reported on the morning of the 20th, some with injuries (indirect). Fortunately, most of the injuries (indirect) were relatively minor. A semi traveling northbound on I-135 at roughly milepost 60 in McPherson County slid out of control due to the icy road, striking a guard rail and a bridge structure. The semi came to rest on its side under the Avenue A overpass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 9:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 20, 9:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
946 AM CST MON MAR 20 2006

.UPDATE...
IR IMAGERY LOOP AND SURFACE OBSERVATIONS ENDING AT 1515Z SHOW THAT
WE ARE LOSING CLOUD ICE RAPIDLY ACROSS THE FORECAST AREA. 12Z RUC
SHOWS THE MID LEVEL Q VECTOR AND FN CONVERGENCE MOVING NORTH...OUT
OF THE FORECAST AREA. RUC COBB DATA ALSO...AS ONE WOULD
EXPECT...CHANGES THE PRECIPITATION TYPE TO DRIZZLE AS A RESULT OF
THE LOSS OF CLOUD ICE...WITH THE ONLY ACCUMULATING SNOWS FROM
RUSSELL NORTH AND WEST.

SATELLITE IS SHOWING VERIFICATION OF THIS. THEREFORE...WE WILL
HAVE TO WAIT UNTIL THE SYSTEM BEGINS TO EJECT FOR THE FORCING AND
SUBSEQUENT DEFORMATION BAND TO MOVE EAST BACK INTO THE FORECAST
AREA. ALTHOUGH THE RUC SHOWS THIS HAPPENING...I AM CONCERN THE
RESIDENCE TIME OF THIS BAND OVER THE FORECAST AREA WILL NOT BE LONG
ENOUGH TO MAKE THE FORECAST SNOW AMOUNTS. NONETHELESS...ICE FROM FREEZING
DRIZZLE WILL ACCUMULATE...WHICH CONTINUES TO JUSTIFY THE
HEADLINES. AT THIS TIME...ONLY MADE ADJUSTMENTS TO THE WEATHER
GRID THROUGH 18Z.

KRC

&&

.PREV DISCUSSION... /ISSUED 306 AM CST MON MAR 20 2006/

DISCUSSION...
MAIN FORECAST CHALLENGE TODAY WILL BE DEVELOPING SNOW STORM WITH
SNOW AMOUNTS TODAY AND ONGOING HEADLINES.

TODAY-TONIGHT:
MAIN SHORTWAVE STARTING TO LIFT NORTH OUT OF THE TX PANHANDLE AT
THIS TIME. SYSTEM CONTINUES TO DEEPEN AS IT MOVES NORTH AS MAIN
UPPER LEVEL DIFFLUENCE BEGINS TO NOSE INTO KS BY THIS AFTERNOON. LOW
LEVEL WARM ADVECTION AHEAD OF THE SYSTEM STARTING TO INCREASE ACROSS
SRN KS AND NORTHERN OK WITH RADAR RETURNS INCREASING ACROSS THE
AREA.  THIS WARM ADVECTION CONTINUES TO STEEPEN LAPSE RATES AS MID
LEVELS CONTINUE TO COOL WITH SOME LIGHTNING SHOWING UP IN THE OK
PANHANDLE.

EXPECT SURFACE LOW TO CONTINUE TO DEEPEN ACROSS OK TODAY AS UPPER
LEVEL DIFFLUENCE MOVES OVER KS/OK. ALL OF THIS UPWARD VERTICAL
MOTION WILL LEAD TO LOTS OF PRECIPITATION NORTH-NORTHWEST OF THE LOW
ACROSS MOST OF KS.  MID LEVELS COOL ENOUGH IN THE MAIN SNOW GROWTH
REGION FOR CEN KS TO SEE ALL SNOW STARTING THIS MORNING.  THIS LOOKS
LIKE THE BEST AREA TO RECEIVE THE HEAVIEST SNOW AS MODELS SUGGEST
FRONTOGENESIS INCREASING DURING THE 12-18Z/MON TIME FRAME...WITH MID
LEVEL INSTABILITY POSSIBLY LEADING TO SNOWFALL RATES OF 1-2 INCHES
AN HOUR AS INSTABILITY BECOMES MORE BANDED OR UPRIGHT.  COLD CORE IN
THE CENTER OF THIS SYSTEM COULD ALSO LEAD TO SOME THUNDER WITH THE
MAIN SNOW...WHICH COULD LEAD TO SOME AREAS SEEING GREATER THAN A
FOOT...BUT HARD TO PINPOINT WHERE THIS WILL OCCUR. MAIN HEAVY SNOW
AXIS STILL APPEARS TO BE ALONG OR NORTH OF A GBD-SLN LINE. GOING
SNOWFALL TOTALS LOOK RIGHT ON TRACK...WITH LOWER TOTALS EXPECTED
SOUTH OF A HUT-EMP LINE AS CHANGEOVER WILL BE DELAYED DUE TO
STRENGTH OF WARM ADVECTION KEEPING TEMPS JUST ABOVE FREEZING.  COULD
SEE NORTHERN PARTS OF THE ADVISORY COUNTIES REACHING CLOSE TO 6
INCHES...BUT OVERALL 2-4 INCHES LOOKS FINE FOR THE ADVISORY AREA.

STRONG WARM ADVECTION AND MID LEVEL DRY SLOT SLOWLY WORKING INTO
SERN KS BY THIS AFTERNOON WILL KEEP MOST OF SERN KS IN A RAIN/SNOW
MIX INTO THE EVENING HOURS.  SO WILL NOT ADD ANY HEADLINES TO THIS
AREA...AS WARM SURFACE TEMPS WILL ALSO LIMIT ANY SNOW ACTUALLY
ACCUMULATING ON THE STREETS.

GUSTY SURFACE WINDS COULD MAKE BLOWING SNOW A PROBLEM BY THIS
EVENING IN CEN KS...BUT WET NATURE OF THE SNOW MAY LIMIT DRIFTING
CHANCES.

TUE:
MOST OF THE PRECIP WILL BE ALL BUT OVER BY EARLY IN THE MORNING ON
TUE...WITH ONLY SERN KS HANGING ONTO SOME POPS TILL NOONTIME.  MAIN
FORECAST PROBLEM THEN WILL BE TEMPS AS SHALLOW COLD AIR REMAINS
ACROSS THE AREA...WITH FRESH SNOW COVER IN MOST LOCATIONS NW OF THE
TURNPIKE.  CONFIDENCE IS HIGH THAT TEMPS WILL BE BELOW NORMAL ACROSS
FRESH SNOW COVER SO WILL UNDERCUT GUIDANCE NUMBERS IN THESE AREAS.

WED:
A QUICK HITTING MID LEVEL SYSTEM WILL MOVE ACROSS KS BY WED
AFTERNOON.  FAST MOVING NATURE OF THE SYSTEM WILL PROBABLY LIMIT THE
PRECIP CHANCES...BUT MID LEVEL LIFT/DYNAMICS AND MID LEVEL COOL AIR
ENOUGH TO PRODUCE A CHANCE OF RAIN/SNOW ACROSS KS. SHALLOW COLD AIR
IN PLACE LEFT OVER FROM TODAYS SNOWFALL WILL PROBABLY MAKE MOST OF
PRECIP FROM THIS SYSTEM SNOW IN CEN KS WITH A MIX ACROSS SRN KS. AS
MENTIONED ABOVE FAST MOVING NATURE WILL LIMIT AMOUNT OF MOISTURE
AVAILABLE FOR SNOWFALL ACCUMULATION...WITH NO WIDESPREAD
FRONTOGENESIS FOR MUCH OF ANY BANDED TYPE SNOWS.  SO WILL ONLY PLACE
AN INCH OR LESS OF SNOW IN MOST AREAS ACROSS CEN KS.

THU-SUN:
QUICK MOVING SHORTWAVE WILL BE EXITING THE AREA ON THU. WILL HOLD
ONTO PRECIP CHANCES FOR EASTERN HALF OF FORECAST AREA DURING THE DAY
THU. TEMPS SHOULD BE COOL ENOUGH THROUGH THE FIRST HALF OF THE DAY
TO SUPPORT SNOW. SO WILL LEAVE A MIX OF RAIN AND SNOW IN THOROUGH
18Z THU. THIS SYSTEM WILL BE WELL EAST OF AREA BY THU NIGHT SHUTTING
OFF PRECIP CHANCES. CONFIDENCE REMAINS HIGH IN BELOW NORMAL TEMPS
FOR THU AND FRI. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND ECM
WITH REGARDS TO THE STRENGTH OF THE UPPER LOW NEAR THE GREAT LAKES
REGION. THE GFS IS MUCH STRONGER AND FURTHER SOUTH WITH THIS FEATURE
WHICH RESULTS IN SOME COOLER AIR BACKING INTO THE AREA. MEANWHILE
THE ECM IS FURTHER NORTH WITH THE UPPER LOW RESULTING IN WARMER
CONDITIONS. WITH THESE DISCREPANCIES WILL PLAY THE MIDDLE GROUND AND
NOT GO TOO FAR IN ONE DIRECTION.

KETCHAM/SHORT TERM
LAWSON/LONG TERM

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  26  37  18 / 100 100  10  10
HUTCHINSON      33  25  33  18 / 100 100  10  10
NEWTON          34  26  34  17 / 100 100  10  10
ELDORADO        35  27  37  19 / 100 100  20  10
WINFIELD-KWLD   39  28  38  20 / 100 100  20  10
RUSSELL         30  20  30  15 / 100 100  10  10
GREAT BEND      31  20  29  15 / 100 100  10  10
SALINA          31  23  30  16 / 100 100  10  10
MCPHERSON       33  24  32  17 / 100 100  10  10
COFFEYVILLE     44  30  38  21 / 100 100  30  10
CHANUTE         39  28  38  20 / 100 100  30  10
IOLA            38  28  37  20 / 100 100  30  10
PARSONS-KPPF    42  29  38  21 / 100 100  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM TUESDAY FOR KSZ032-033-047>053-
067-068.

WINTER WEATHER ADVISORY UNTIL 6 AM TUESDAY FOR KSZ069-070-082-
083-091.

&&
Hazardous weather outlook, Mar 20, 5:10 AM CST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
510 AM CST MON MAR 20 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
510 AM CST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POTENT LATE SEASON WINTER STORM WILL AFFECT MOST OF CENTRAL AND
SOUTH CENTRAL KANSAS TODAY THROUGH THIS EVENING.  PLEASE SEE THE
LATEST WINTER STORM WARNINGS AND ADVISORIES FOR ADDITIONAL DETAILS.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL
KANSAS EARLY TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POWERFUL WINTER STORM WILL COME TO AN END EARLY ON TUESDAY.
PLEASE SEE THE LATEST WINTER STORM WATCHES AND WARNINGS FOR
ADDITIONAL DETAILS AS HAZARDOUS TRAVEL CONDITIONS ARE POSSIBLE.

A WEAKER LOW PRESSURE SYSTEM WILL SLIDE THROUGH THE PLAINS WEDNESDAY
THROUGH THURSDAY. SOME MORE SNOWFALL MAY BE POSSIBLE WITH THIS
SYSTEM. HOWEVER...AT THIS TIME...ACCUMULATION AMOUNTS APPEAR TO
BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. BUT SNOWFALL REPORTS
WILL BE GREATLY APPRECIATED THROUGHOUT TODAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Mar 20, 7:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     SNOW             ELLSWORTH               38.74N 98.23W
03/20/2006  E0.5 INCH        ELLSWORTH          KS   LAW ENFORCEMENT

            PATCHY SLICK SPOTS.

&&

BDK
Local storm report, Mar 20, 7:21 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             LINCOLN                 39.04N 98.15W
03/20/2006  E0.5 INCH        LINCOLN            KS   LAW ENFORCEMENT

            PATCHY SLICK SPOTS ON RAODWAYS.

&&

BDK
Local storm report, Mar 20, 7:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     SNOW             RUSSELL                 38.89N 98.85W
03/20/2006  E1.5 INCH        RUSSELL            KS   LAW ENFORCEMENT

            ROADWAYS SNOW PACKED AND HAZARDOUS.

&&

BDK
Local storm report, Mar 20, 8:25 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY SNOW       LINCOLN                 39.04N 98.15W
03/20/2006  E1.0 INCH        LINCOLN            KS   LAW ENFORCEMENT

&&

KRC
Local storm report, Mar 20, 9:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
924 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     SNOW             BUNKER HILL             38.87N 98.70W
03/20/2006  E3.0 INCH        RUSSELL            KS   EMERGENCY MNGR

            MODERATE SNOW FALLING AT THIS TIME.

&&

LFW
Local storm report, Mar 20, 9:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 AM CST MON MAR 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     SNOW             LINCOLN                 39.04N 98.15W
03/20/2006  E2.0 INCH        LINCOLN            KS   EMERGENCY MNGR

            LIGHT TO MODERATE SNOW AT THIS TIME.

&&

LFW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Barton

When
March 20, 11:00 AM CST to March 21, 3:00 AM CST
Where
Barton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
March 20, 11:00 AM CST to March 21, 3:00 AM CST
Where
Rice forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
March 20, 11:00 AM CST to March 21, 3:00 AM CST
Where
McPherson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
March 20, 11:00 AM CST to March 21, 3:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Ellsworth

When
March 20, 1:00 PM CST to March 21, 3:00 AM CST
Where
Ellsworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Winter Storm, Russell

When
March 20, 3:00 PM CST to March 21, 3:00 AM CST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
March 20, 3:00 PM CST to March 21, 3:00 AM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497731, 5498611, 5498612, 5498613, 5498614, 5498615, 5498616.